Listen to the podcast on the management of Opiate OD in the ED by clicking on the link below.
Opiate overdose is a common presentation to the ED. It has a significant mortality in the drug using population and although there are antidotes available the traditional approach to reversal may in itself cause harm. This week Iain and Simon explore how we might refine our approach to protect our patients (and ourselves).
Recognising opiate overdose in the ED.
Look for the toxidrome of opiate intoxication
- CNS depression
- respiratory depression
- complications of hypoxia: seizures, dysrrhythmias, brain injury
Whilst the obvious patient is a drug using, young man brought in apnoeic from a salubrious part of town you should consider other groups who are also at risk (and who are easier to miss).
- Known drug users
- Stigmata of drug use
- Elderly patients on prescription opiates (and don’t forget to look for an opiate patch HT Craig for that tip who found one in a patient’s mouth just prior to intubation)
- Multidrug ingestions as part of deliberate self harm (e.g. CoCodamol ingestion)
- Prescription painkiller abuse
- Body packers, stuffers and drug mules
OK I’ve recognised the OD what next.
Well first, stick to the ABC approach. Patients with opiate ED usually need resuscitation and you should establish and airway, ventilation and circulatory adequacy as you would for any critically ill patient.
The traditional model of opiate OD management is to give large quantities of naloxone (opiate antagonist) IV. In my experience it goes a little like this…..
You whack the naloxone in. This sends the patient into withdrawal (if you don’t kill them in the process), they swear at you, punch something(one) and leave the department.
This is VERY DANGEROUS as a strategy as in many cases you will not know whether the half life of your antidote (naloxone) is longer than the drugs they have taken. The half life of naloxone is shorter than heroin and much shorter than long acting opiates such as methadone. I am sadly aware of several deaths resulting from this approach. Rapid reversal leads to the patient absconding and later being found dead. This is terrible and unnecessary.
Naloxone is the drug of choice in the ED and it’s what we use in Virchester (other antagonists are available).
You can give Naloxone through a variety of routes.
- IV works well. I often use the external jugular for access in patients who have damaged veins.
- IO works well and is a good option in patients with no veins at all.
- Nebulised naloxone can be useful, but the patient has to be breathing so can only be used in quite a small subset of patients who are sick enough to need naloxone, but who are still breathing.
- IM was used in the past as a protective mechanism for the patient who might abscond. The theory is that IM administration will lead to a longer action of the antidote. Personally I don’t do this anymore. IM absorbtion is unpredictable and will still not protect against long term opiates such as methadone. There is a real risk that a patient experiencing withdrawal may then take even more opiates whilst naloxone is having some effect only to then effectively ‘re’overdose later as the naloxone wears off. The IM route is a pharmacological tightrope and I urge you to be careful
How much naloxone should I give?
If your patient is in cardiorespiratory arrest then knock yourself out, give 800mcg IV stat and save the patient’s life.
For other patients who are not in cardiorespiratory arrest then total reversal is a bad idea for several reasons.
- The patient may abscond as described above.
- In a patient who is very hypercapnic and acidotic rapid reversal is thought (by some – not great evidence) to be risky in precipitating cardiovascular collapse. In our department we will establish ABC and ensure that we are able to ventilate the patient before giving naloxone.
- You might reveal a hidden disaster. An example would be a mixed overdose patient who has taken opiates, tricyclics and cocaine. They may appear initially to have an opiate OD, but by reversing all the opiates the full effect of other drugs are then revealed (plus the new cold turkey you have just induced). I still wake at night thinking back to a case when we did this some years ago. Take my advice – do not try this!
You should be aiming to reverse the patient to the point where they are breathing, communicating if stimulated, with good cardiovascular parameters and without them experiencing withdrawal or the desire to abscond. We do this by titrating naloxone in aliquots of 40-80mcg. ALiEM has a great post on how to do this.
Keep a record of how much naloxone you require to get the patient to the point you want them. You can then roughly estimate how much naloxone to infuse/hour to keep them just how you want them until the drugs wear off. You will obviously titrate to effect but a reasonable starting point is 2/3 of the dose required to wake them up per hour.
Where and how should I look after my patient?
initially you will deal with most of these patients in the resus room. Following resuscitation they need to be closely monitored and in many ways you might consider them patients who are undergoing sedation in the ED. So use the same techniques, observations as you would for a sedated patient. We recommend that the patient is cared for in a well observed area and that they are, initially at least, treated with the same respect and care that we would give to a patient undergoing sedation for a painful procedure.
- ECG monitoring
- Close clinical observation
- ETCO2 monitoring for resp rate and effectiveness
- SaO2 pulse oximetry
Remember that a patient who has been breathing oxygen may be apnoeic for a very long time before O2 sats fall. Respiratory monitoring is essential.
Where you can deliver this will depend on your local circumstances. It may be a medical ward, it may be HDU. The bottom line is that the patient must be safe.
What else should I consider?
It’s all too easy to dismiss opiate ED patients as a single issue problem. Don’t. There are several issues you need to consider.
- Was this really accidental or was the opiate OD deliberate self harm? This applies to all groups irrespective of age, whether they injected or drug. Consider mental health referral if DSH suspected.
- Consider soft tissue injury in patients who have been unconscious for long periods of time. Be aware of the possibility of rhabdomyolysis or compartment syndromes in patients who have been unconscious.
- Consider and encourage patients with social and psychosocial problems to access drug, alcohol, addiction and housing services. Your ED should have good liaison with such services to ensure patients are offered help.
Managing opiate OD in the ED can be interesting and it can be rewarding. The days of a nurse handing you 1200mcg IM and 1200mcg IV to a patient who you then put into withdrawal before they storm out to die under a bush later should be long gone.
Be elegant and show some panache. Think about how you treat opiate OD in the ED.
As always we’d love to hear your comments, and we fully expect some disagreement on this one. Please, disagree with joyful abandonment, your comments will help us all.
Simon and Iain
- Common complication of crush injury, but a rare compartment syndrome. Shaikh N1.J Emerg Trauma Shock. 2010 Apr;3(2):177-81. doi: 10.4103/0974-2700.62124.
- Opiate Overdose at Life in the Fast Lane
- Naloxone at Life in the Fast Lane
- Nebulised Naloxone for heroin induced bronchospasm at The Poison Review
- Nebulised Naloxone for opiate OD at The Poison Review
- Nebulised Naloxone at Academic Life in Emergency Medicine
- Diluting Naloxone at Academic Life in Emergency Medicine
- Naloxone in opioid poisoning: walking the tightrope. Clarke SF1, Dargan PI, Jones AL. Emerg Med J. 2005 Sep;22(9):612-6.
- Rhabdomyolysis: an evaluation of 475 hospitalized patients. Melli G1, Chaudhry V, Cornblath DR. Medicine (Baltimore). 2005 Nov;84(6):377-85.
How NOT to manage Opiate ED in the ED!